Advertisement

Digestive Diseases and Sciences

, Volume 38, Issue 11, pp 1970–1977 | Cite as

Anorectal stenosis in patients with prolonged use of suppositories containing paracetamol and acetylsalicylic acid

  • A. Van Gossum
  • M. Zalcman
  • M. Adler
  • M. O. Peny
  • J. J. Houben
  • M. Cremer
Original Articles

Abstract

We report five cases in which anorectal stenosis was associated with chronic administration of suppositories containing paracetamol and acetylsalicylic acid. All patients were females taking suppositories for chronic migraine. Patients experienced anal pain, tenesmus, fecal incontinence, and, in two cases, intestinal obstruction. Lesions were characterized by a severe circular narrowing of the distal rectum with superficial ulcerations. Radiographs demonstrated the presence of sinus-tract-like formations in the diseased segment and thickening of the rectal wall. Histologic examination showed signs of chronic inflammation with deep ulcerations associated with obliteration of the lamina propria by a fibromuscular proliferation, as was described in the solitary ulcer syndrome of the rectum. Rectal administration of suppositories was discontinued in all the patients. Two patients were improved by anorectal dilatation, but the remaining three required a left proctocolectomy with subsequent coloanal anastomosis. The use of such suppositories must be restricted.

Key Words

rectum rectal stenosis suppositories Perdolan® 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Eckhardt V, Kanzler G, Remmele W: Anorectal ergotism: Another cause of solitary rectal ulcers. Gastroenterology 91:1123–1127, 1986Google Scholar
  2. 2.
    Wormann B, Hochter W, Seib H, Ottenjann R: Ergotamine induced colitis. Endoscopy 17:165–166, 1985Google Scholar
  3. 3.
    Shpilberg O, Ehrenfeld M, Abramowich D, Samra Y, Bat L: Ergotamine-induced solitary rectal ulcer. Postgrad Med J 66:483–485, 1990Google Scholar
  4. 4.
    Panis Y, Valleur P, Kleinmann P, Willems G, Hautefeuille P: Rectal resection with colo-anal anastomosis for ergotamine-induced Ann Chir 44:843–844, 1990Google Scholar
  5. 5.
    Gizzi G, Villani V, Brandi G, Paganelli G, Difebo G, Biasco G: Anorectal lesions in patients taking suppositories containing non-steroidal anti-inflammatory drugs (NSAID). Endoscopy 22:146–148, 1990Google Scholar
  6. 6.
    Levy N, Gaspar E: Rectal bleeding and indomethacin suppositories. Lancet 1:577, 1975Google Scholar
  7. 7.
    Walls J, Bell D, Schorr W: Rectal bleeding and indomethacin. Br Med J 2:52, 1968Google Scholar
  8. 8.
    Blanchi A, Delchier J, Soule J, Bader J: Sténose anorectale liée à la prise de suppositoires associant dextropropoxyphène et paracetamol (Di-antalvic). Gastroenterol Clin Biol 8:579–580, 1984Google Scholar
  9. 9.
    Benque A, Suduca P, Bommelaer G, Fourtanier G, Ribet A: Sténose rectale grave liée à l'utilisation de suppositoires de Veganine, une approche thérapeutique originale. Gastroenterol Clin Biol 7:138A, 1983Google Scholar
  10. 10.
    Hemet J, Leroy A, Duprey F, Rocher W, Metayer J, Ducastelle T: Sténose anorectale par suppositoires de dextropropoxyphène et paracetamol (Di-antalvic). Gastroenterol Clin Biol 10:517–520, 1986Google Scholar
  11. 11.
    Lanthier P, Detry R, Debongnie JC, Mahieu P, Vanheuverzwijn R: Lesions solitaires du rectum dues à des suppositoires associant acide acétylsalicylique et paracétamol. Gastroenterol Clin Biol 11:250–253, 1987Google Scholar
  12. 12.
    Baekelandt M, Vansteenberge R, Van Der Spek P, D'Haenens P, Rollier A, Stockx L: Rectal stenosis following the use of suppositories containing paracetamol and acetylsalicylic acid. Gastrointest Radiol 15:171–173, 1990Google Scholar
  13. 13.
    Ozoux JP, Decalan L, Vannier J, Rivallain B, Gandet O, Brizon J: Stenose rectale après utilisation prolongée de suppositoires de véganine. Gastroenterol Clin Biol 11:349–350, 1987Google Scholar
  14. 14.
    Ramboer C, Verhamme M: Rectale stenose ddor analgetische suppositoria. Tijdschr Gesskd 43:925–928, 1987Google Scholar
  15. 15.
    Puy-Montbrun T, Delechenault P, Ganansia R Denis J: Rectal stenosis due to Veganine suppositories. Gastrointest Radiol 15:169–170, 1990Google Scholar
  16. 16.
    Legallicier B, Parent B, Chamoun S, Duparc F, Lemoine F, Lerebours F, Colin R: Toxicité rectale des suppositoires de Veganine: Un mode de révélation originale. Gastroenterol Clin Biol 15:92–93, 1991Google Scholar
  17. 17.
    Gainant A, Sautereau D, Rigault M: Sténose rectale iatrogène par suppositoires de véganine. Gastroenterol Clin Biol 13:951, 1989Google Scholar
  18. 18.
    Madigan M, Morson B: Solitary ulcer of the rectum. Gut 10:871–881, 1969Google Scholar
  19. 19.
    Schweiger M, Alexander-Williams J: Solitary-ulcer syndrome of the rectum-its association with occult rectal prolapse. Lancet 1:170–171, 1977Google Scholar
  20. 20.
    Thomson H, Hill D: Solitary rectal ulcer always a self induced condition. Br J Surg 67:784–785, 1980Google Scholar
  21. 21.
    Nowak M, Brundhofer B, Gibaldi M: Rectal absorption from aspirin suppositories in children and adults. Pediatrics 54:23–26, 1974Google Scholar
  22. 22.
    Samelius U, Astrom A: The absorption of ann-methylated barbiturate and acetylsalicylic acid from different suppository masses. Acta Pharmacol Toxicol 14:240–250, 1958Google Scholar
  23. 23.
    Morgan A, Truitt E, Frey G: Salicylate absorption patterns: A comparison between rectal and oral administration. Am J Dig Dis 6:11–20, 1961Google Scholar
  24. 24.
    Robert A: An intestinal disease produced experimentally by a prostaglandin deficiency. Gastroenterology 69:1045–1048, 1975Google Scholar
  25. 25.
    Sturges H, Krone C: Ulceration and stricture of the jejunum in a patient on long-term indomethacin therapy. Am J Gastroenterol 59:162–165, 1973Google Scholar

Copyright information

© Plenum Publishing Corporation 1993

Authors and Affiliations

  • A. Van Gossum
    • 1
    • 2
    • 3
  • M. Zalcman
    • 1
    • 2
    • 3
  • M. Adler
    • 1
    • 2
    • 3
  • M. O. Peny
    • 1
    • 2
    • 3
  • J. J. Houben
    • 1
    • 2
    • 3
  • M. Cremer
    • 1
    • 2
    • 3
  1. 1.Medico-surgical Department of GastroenterologyHôpital ErasmeBrusselsBelgium
  2. 2.Department of Digestive RadiologyHôpital ErasmeBrusselsBelgium
  3. 3.Department of PathologyHôpital ErasmeBrusselsBelgium

Personalised recommendations